Secondary Logo

Journal Logo

ANESTHETIC PHARMACOLOGY: INTERNATIONAL SOCIETY FOR ANAESTHETIC PHARMACOLOGY: Case Report

Generalized Tonic-Clonic Activity After Remifentanil Administration

Haber, Gary W. MD*; Litman, Ronald S. DO*†

Author Information
doi: 10.1097/00000539-200112000-00040
  • Free

Virtually all opioids have been implicated in numerous forms of neuroexcitation, ranging from altered mental status to generalized tonic-clonic seizures (1–6). We report a sudden generalized tonic-clonic episode with loss of consciousness in a healthy adult patient who received remifentanil alone.

Case Report

A 42-yr-old, 70-kg woman was scheduled to undergo elective hysteroscopy and polypectomy. She consented to light sedation while the gynecologist performed a paracervical block. More specifically, she refused anxiolysis with a benzodiazepine but requested temporary analgesia with an IV opioid during the paracervical block so that she could remain awake during the procedure. She had a recent history of abnormal uterine bleeding, a remote history of arthritis in her lumbar spine, and she had experienced an upper respiratory tract infection, which had resolved, within the last month. She was otherwise healthy and had been NPO longer than 12 h. She had no allergies and her medications consisted of naproxen, calcium, and a multivitamin. She had a history of a mastectomy and lumbar spinal fusion, both complicated by nausea and vomiting, but otherwise uneventful. There was no family history of adverse reactions to anesthesia. Her physical findings were unremarkable, with a Mallampati class 1 airway. Her hematocrit was 40%.

She was brought to the operating room without premedication, placed in the supine position and standard monitors were applied. Oxygen was given via nasal cannula. An IV remifentanil continuous infusion was begun at 1.0 μg · kg−1min−1, with the intention of decreasing the dose after observing a sedative effect. After approximately 3 min of the infusion, and while having a lucid conversation with staff members before local anesthetic injection, the patient became acutely unresponsive, with upward deviation of gaze and bilateral upper extremity tonic-clonic activity. She became apneic and hypoxic, with Spo2 readings in the 70% range (although it was difficult to obtain an accurate pulse oximeter reading at this point). She was immediately ventilated with 100% O2 by mask, the remifentanil was discontinued, and after approximately 3 min of continuing to seize, she was given 80 mg of IV propofol and 60 mg of IV succinylcholine. The patient required an additional 5 min of ventilatory support and her circulatory status was normal throughout. Approximately 15 min later, the patient recovered completely. She was awake, alert, oriented and quite lucid. She had full recall of her pre-seizure conversation and was without any evidence of a post-ictal state (e.g., somnolence, confusion). There was no evidence of incontinence.

Laboratory studies at this time revealed a white blood cell count of 6,300/μL, hematocrit of 39% and platelet count of 247,000/μL. Serum sodium was 140 mEq/L, potassium 4.4 mEq/L, chloride 111 mEq/L, CO2 20 mEq/L, BUN 17 mg/dL, and creatinine 0.6 mg/dL. A prolactin level was 172.6 ng/mL (normal for an adult female is 3–20 ng/mL). A neurology consultation was obtained. An electroencephalogram (EEG) the following day was described as a normal fast frequency variant and magnetic resonance image of the brain was normal. The neurologist suspected a drug reaction, however. The patient was directed to avoid driving for 6 wk. The surgery was postponed.

Discussion

All fentanyl analogs have been reported to induce seizure-like activity (1–5). Remifentanil has also been implicated in causing seizure-like activity in a child (6). The etiology of this activity is unclear; perhaps it does not represent true activation of an epileptogenic focus (7). In one report, when EEG monitoring was used during opioid-induced seizures, there was no evidence of concomitant electrical activity (2). Some investigators have suggested that these phenomena represent myoclonus secondary to opioid-induced depression of inhibitory pathways (8).

Our patient clearly demonstrated what appeared to be a generalized seizure with tonic-clonic activity, upward gaze, loss of consciousness, and hypoxia resulting from inability to ventilate secondary to chest wall tonicity. However, the fact that she did not exhibit incontinence or post-ictal mentation argues against a true seizure episode. Serum prolactin levels increase abruptly after generalized tonic-clonic seizures, complex partial seizures, and simple partial seizures, whereas myoclonic seizures do not appear to have the same effect (9). However, hyperprolactinemia appears to be a nonspecific indicator of neurochemical activation, as it is also found to be increased after syncopal attacks (10). In addition, we did not know this patient’s baseline prolactin level. Nevertheless, this case appears to illustrate that prolactin levels are increased after opioid-induced seizure activity.

The administration of remifentanil to our patient differed from the usual monitored anesthesia care case in that it was administered in the absence of a benzodiazepine, such as midazolam, and it was administered at a larger than usual dose. We intended to decrease the initial infusion dose when the patient became clinically sedated. However, she remained quite alert until the moment of the sudden convulsion three minutes into the infusion. Prior administration of midazolam may have increased the seizure threshold and decreased the dose of remifentanil required to achieve sedation. Thus, this complication may not have occurred had midazolam been administered.

In summary, we present a case of generalized tonic-clonic seizure-like activity resulting from administration of remifentanil in an otherwise healthy adult. It represents the first case reported to occur with remifentanil in an adult. It further confirms that opioid administration can cause a sudden episode of tonic-clonic activity that appears to have many characteristics consistent with true seizures. Because there is presently insufficient evidence to implicate this activity as a true seizure, we propose that it should henceforth be called the “opioid-seizure syndrome.”

The authors would like to thank Peter L. Bailey, MD, for his consultation on this case.

References

1. Strong WE, Matson M. Probable seizure after alfentanil. Anesth Analg 1989; 68: 692–3.
2. Katz RI, Eide TR, Hartman A, Poppers PJ. Two instances of seizure-like activity in the same patient associated with two different narcotics. Anesth Analg 1988; 67: 289–90.
3. Rao TL, Mummaneni N, El Etr AA. Convulsions: an unusual response to intravenous fentanyl administration. Anesth Analg 1982; 61: 1020–1.
4. Safwat AM, Daniel D. Grand mal seizure after fentanyl administration. Anesthesiology 1983; 59: 78.
5. Brian JE, Jr., Seifen AB. Tonic-clonic activity after sufentanil. Anesth Analg 1987;66:481.
6. Blair JM, Hill DA. Probable seizure after remifentanil in a 4-year-old boy. Anaesthesia 2000; 55: 501.
7. Smith NT, Benthuysen JL, Bickford RG, et al. Seizures during opioid anesthetic induction: are they opioid-induced rigidity? Anesthesiology 1989; 71: 852–62.
8. Scott JC, Sarnquist FH. Seizure-like movements during a fentanyl infusion with absence of seizure activity in a simultaneous EEG recording. Anesthesiology 1985; 62: 812–4.
9. Pritchard PB, III. The effect of seizures on hormones. Epilepsia 1991;32(Suppl 6):S46–S50.
10. Lusic I, Pintaric I, Hozo I, et al. Serum prolactin levels after seizure and syncopal attacks. Seizure 1999; 8: 218–22.
© 2001 International Anesthesia Research Society